Memory Problems: medications or the illness?

Q: My son has returned to school 1 year after diagnosis.He is on 500mg.Epival,300 mg.serzone,and 15mg.zopiclone at night.He has serious memory problems.He can not retain what he studies.Is this the disorder or the medication?Any suggestions?

Dear Valerie --
Good question.  My drug search site doesn't recognize zopiclone (you must be writing from beyond my provincial U.S. borders) so I can't comment on that directly.  But as a general strategy:

If he's doing well in terms of symptoms, meaning that he's really his "usual self" (no sleep problems, no mood swings, no depression symptoms, no hyper states) -- then I'd strongly suspect the medications. 

On the other hand, if he's got a lot of those symptoms, it could be the illness itself causing the problem.  Obviously if that's the case there's a lot of work to do with medication adjustments anyway, and you can watch to see if as those take place, memory is getting worse or better (obviously, if it's getting worse, again the medications are implicated).

Bottom line (as we say here in America):  under either scenario I wouldn't rule out the possibility that it's the medications and that therefore it's really up to the provider to fix the problem.

Dr. Phelps


Published January, 2001